Vol. 4, No. 2, 2010

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 4, 631–846
Issue 3, 409–629
Issue 2, 209–408
Issue 1, 1–208

Volume 17, 12 issues

Volume 16, 10 issues

Volume 15, 10 issues

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
Other MSP Journals
Period, index and potential, III

Pete L. Clark and Shahed Sharif

Vol. 4 (2010), No. 2, 151–174

We present three results on the period-index problem for genus-one curves over global fields. Our first result implies that for every pair of positive integers (P,I) such that I is divisible by P and divides P2, there exists a number field K and a genus-one curve CK with period P and index I. Second, let EK be any elliptic curve over a global field K, and let P > 1 be any integer indivisible by the characteristic of K. We construct infinitely many genus-one curves CK with period P, index P2, and Jacobian E. Our third result, on the structure of Shafarevich–Tate groups under field extension, follows as a corollary. Our main tools are Lichtenbaum–Tate duality and the functorial properties of O’Neil’s period-index obstruction map under change of period.

period, index, Tate–Shafarevich group
Mathematical Subject Classification 2000
Primary: 11G05
Received: 15 January 2009
Revised: 12 November 2009
Accepted: 16 November 2009
Published: 26 January 2010
Pete L. Clark
University of Georgia
Department of Mathematics
Athens, GA 30602
United States
Shahed Sharif
Department of Mathematics
Duke University
Durham, NC 27708
United States